|should i stop treatment?
Feb 24, 2002
I've had HIV since Dec 1995. Initial cd4-1000 vl-2500. In May 1997 began therapy with epivir, zerit, and crixivan. Cd4-600 vl-30,000. My cd4 stabilized and vl was <400 within 3 months. In Aug 2000 I switched from Crixivan to sustiva after four seperate bouts with kidney stones. My numbers continued to be very good. Last month my cd4 was 1430 (not a typo) and vl<50. My Dr. thinks I should consider going off meds. I have two main concerns: First will I be able to resume the same regimen if necessary? And second what if we cant get the virus back under control? I have an excellent adherance record and the worst of my side effects are the crazy dreams from sustiva. I have never had an opportunistic infection or any HIV/AIDS related illness. Thank you for your time and comments.
| Response from Dr. Young
The question as to when or if to stop treamtent is of increasing discussion.
Clearly, you have done very well with adherence, virological suppression and immune status; this likely means that you shouldn't have any significant drug resistance. The major concern that the community has is the risk of drug-related complications; this concern is offset by the risk of HIV-related complications. In your case with a high CD4 count and low initial viral load, your risk of having an HIV complication would be expected to be very, very low. Indeed, had you been diagnosed in 2002, it might be unlikely that your health care provider would have even started you on therapy.
Certainly, once off therapy, it would be reasonable to resume the very regimen that you are now taking; though without evidence of drug resistance, you could actually take any new regimen as well.
As for second-round therapies (if resuppression doesnt occur); this should be achievable. We now have an ever-growing literature that helps to guide treatment.
Hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Muscle Ache A Symptom Of Acute HIV Infection?
- Is Sinus Infection A Symptom Of HIV?
- Swollen Lymph Glands Could I Have Acute HIV Infection
- Herpes After Condom Inside Out Worried I Have HIV
- Pain In Penis After Getting Scratched Worried I Have HIV
- Painful Red Spots After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.